FORT LEE, Va. (Oct. 11, 2012) -- The Centers for Disease Control and Prevention and the Food and Drug Administration are currently coordinating a multistate investigation of fungal meningitis among patients who received an epidural steroid injection (i.e., an introduction of steroid medication into the back and spinal canal that contacts the nervous system) with a potentially contaminated product. Several of these patients also suffered strokes that are believed to have resulted from their infection.
The original source of the outbreak has not been determined. However, injectable steroid medication has been linked to the illnesses. The lots of medication that were given to patients have been recalled by the manufacturer. The type of epidural medication given to patients affected by this outbreak is not the same type of medication as that given to women during childbirth.
As of Oct. 9, the states involved in the investigation are California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, Nevada, New Hampshire, New Jersey, New York, North Carolina, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Texas, Virginia and West Virginia. Specifically, there have been 24 cases and one death reported in Virginia. The identified companies in Virginia that received the infected lots are Insight Imaging, Roanoke, and New River Valley Surgery Center, Christiansburg.
Patients who have not received the injection are not at risk. Fungal meningitis is not transmitted from person to person. These infections are associated with a potentially contaminated medication that is injected into the body. If you are concerned that you have received a potentially contaminated medication, first contact the physician who performed your procedure. Facilities that received recalled lots are contacting patients to determine their status and whether they are having symptoms. Patients who have had an epidural steroid injection since May 21 and have any of the following symptoms, should talk to their doctor as soon as possible:
• New or worsening headache
• Sensitivity to light
• Stiff neck
• New weakness or numbness in any part of your body
• Slurred speech
• Increased pain, redness or swelling at injection site
No meningococcal booster is required or advised for this outbreak. This is a fungal infection, not bacterial.
For complete information and updates on this outbreak, visit www.cdc.gov/hai/outbreaks/meningitis.html.